Wyoming, 2020

Damaging Winds in Wyoming, June 6, 2020

June 6, 2020 · NWS UNR · 21 events in 3 counties and zones

A long duration derecho tracked northeast across Wyoming, producing wind gusts as high as 80 mph across much of northeastern Wyoming. Trees and power poles were downed by the wind, with minor property damage as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long duration derecho tracked northeast across Wyoming, producing wind gusts as high as 80 mph across much of northeastern Wyoming. Trees and power poles were downed by the wind, with minor property damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 2:35 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 6, 2:35 PM MST, 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
335 PM MDT Sat Jun 6 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 231 PM MDT Sat Jun 6 2020

Latest surface analysis shows warm front has pushed northward
into northeastern Wyoming along with southwestern and south
central South Dakota, with the boundary roughly located from the
far northeastern corner of WY to the Black Hills then eastward
to north of KPHP. The front will continue to push northward this
aftn and eve. Temperatures to the south of the front are mainly in
the 80s to lower 90s with mid-70s to the north of the front.
Dewpoints to the south of the front on the SD side are in the
60s, and around 50F in NE WY. KUNR 20Z special sounding shows
warming temperatures above 500mb when compared to the 12Z
sounding, along with an inversion remaining around 825mb.
Relatively thick cloud cover through much of the day has acted to
limit heating and instability. While a few thunderstorms have
managed to develop over parts of NE WY and the Black Hills, it
appears that more widespread convection will not develop until the
main wave, currently speeding northward across southern Wyoming,
reaches the forecast area around 00z. Main severe threat over
northeastern Wyoming appears to be damaging winds with some large
hail possible. On the South Dakota side 0-3km bulk shear will
reach 40-50kts with the highest values currently in a narrow band
south of the warm front to the southeast of the Black Hills. With
the higher dewpoints and lower LCLs some QLCS tornadoes may occur
with any bowing segments, especially along and near the warm
front, however strong straight line winds are the most likely
severe threat over western SD as well. The convection will move
rapidly off to the northeast and out of most of the forecast area
by 05Z. Very windy conditions will develop over parts of
northeastern Wyoming this evening. Gusts around 55 mph are
possible between around 9PM and midnight.

On Sunday, the upper trough will remain to the west, while the
moist/unstable sector will have largely pushed of the the east of
our area. However, a strong upper jet streak approaching the
region combined with low-level cyclogenesis will facilitate some
moist advection back into cntrl/nwrn SD. SB/MLCAPE will be
somewhat limited outside of cntrl SD, with around 500-1000J/KG
from the Black Hills to the east and 1000-2000J/KG closer to
cntrl SD. Deep-layer shear will be stronger closer to the jet
across wrn SD (50-60 kt) and weaker to the east (30-40 kt over
scntrl SD). Taken together, could again see some supercells across
wrn/cntrl SD capable of large hail and strong to severe winds.

By Monday, any threat for strong to severe storms will have largely
moved east of our area, aside from maybe s cntrl SD, as cooler low-
level temps arrive behind a sfc front. Good agreement in guidance
that the mid-upper trof will rapidly shift ewd Monday and Tuesday,
ushering in a generally cooler and somewhat drier pattern for much
of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1136 AM MDT Sat Jun 6 2020

TSRA will begin to affect terminal locations between 22z and 02z.
While VFR conditions are expected, local IFR conds are psbl in
TSRA. Some of the storms may become severe with large hail,
erratic gusty winds and very heavy rain. Storms are expected to
end aft 03z. The KGCC terminal will experience gusty SW winds
overnight behind the exiting storms.

Mainly VFR conditions expected this morning. Gusty southeast
winds around 40kts will continue today, especially over northeast
WY and northwest SD. Overnight SHRA/TS will end early this
morning. Another round of TSRA will occur this afternoon/evening
with severe storms, erratic gusty winds, hail, and local IFR
conditions. Southwest wind gusts over northeast WY tonight behind
the storms will reach 45kts at times.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Hintz
Hazardous weather outlook, Jun 6, 4:27 AM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
527 AM MDT Sat Jun 6 2020

SDZ001-002-012>014-025-032-072-073-WYZ071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Haakon-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northeastern Crook-
527 AM MDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this afternoon
and evening. 70 to 80 MPH or greater wind gusts, golfball size
hail or larger, and isolated tornadoes are possible along with
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe thunderstorms Sunday afternoon
and early evening. Large hail and damaging winds will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-
527 AM MDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
early evening. The main risks will be large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to briefly severe thunderstorms are possible
Sunday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>031-041>044-046-047-049-074-071300-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Hermosa Foot Hills-
527 AM MDT Sat Jun 6 2020 /627 AM CDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this afternoon
and evening. 70 to 80 MPH or greater wind gusts, golfball size
hail or larger, and isolated tornadoes are possible along with
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms may occur Sunday afternoon and early evening.
Isolated strong to marginally severe thunderstorms may occur with
large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 6, 12:13 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 PM MDT Sat Jun 6 2020

SDZ027-029-041-061945-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
113 PM MDT Sat Jun 6 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER AND WESTERN FALL
RIVER COUNTIES...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Provo, or 8 miles southeast of Edgemont, moving north
at 60 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgemont, Provo, Rumford, Argyle, and Cottonwood Springs Dam.

LAT...LON 4311 10365 4311 10382 4359 10389 4360 10350
TIME...MOT...LOC 1913Z 179DEG 51KT 4319 10374

Eagan
Special weather statement, Jun 6, 1:21 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
221 PM MDT Sat Jun 6 2020

SDZ012-024-025-072-073-062045-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
221 PM MDT Sat Jun 6 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL BUTTE...WESTERN MEADE AND
NORTHEASTERN LAWRENCE COUNTIES...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm over
Apple Springs, or 5 miles west of Sturgis, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Deadwood, Whitewood, Nisland, Vale, Fruitdale, Galena,
Brownsville, Apple Springs and southeastern Belle Fourche Reservoir.

This includes Interstate 90 in South Dakota between Mile Markers 20
and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 10359 4425 10375 4470 10370 4471 10335
TIME...MOT...LOC 2020Z 186DEG 37KT 4442 10363

Eagan
Local storm report, Jun 6, 2:07 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
06/06/2020  M51 MPH          CAMPBELL           WY   MESONET

&&

EVENT NUMBER UNR2001768

CALDERON
Special weather statement, Jun 6, 2:12 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
312 PM MDT Sat Jun 6 2020

WYZ056>058-062145-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
312 PM MDT Sat Jun 6 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTHEASTERN
CROOK COUNTIES...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Upton, or 22 miles south of Sundance, moving north at
35 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Inyan Kara Mountain.

This includes Interstate 90 in Wyoming between Mile Markers 173 and
181.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

LAT...LON 4401 10446 4402 10460 4437 10461 4434 10424
TIME...MOT...LOC 2112Z 187DEG 31KT 4410 10450

Eagan

The radar

The Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 6, 3:32 PM MST to 3:46 PM MST
Where
Campbell County, 17.27 mi S of Savageton
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.620, -105.790

Thunderstorm Wind, Campbell

When
June 6, 3:37 PM MST
Where
Campbell County, Savageton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.870, -105.790

Thunderstorm Wind, Campbell

When
June 6, 3:56 PM MST to 4:12 PM MST
Where
Campbell County, 16.08 mi S of Echeta
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
44.220, -105.810

Thunderstorm Wind, Campbell

When
June 6, 4:02 PM MST
Where
Campbell County, 12.68 mi NNE of Wright
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.440

Thunderstorm Wind, Campbell

When
June 6, 4:05 PM MST
Where
Campbell County, 24.31 mi SE of Wright
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.550, -105.090

Thunderstorm Wind, Weston

When
June 6, 4:08 PM MST
Where
Weston County, 4 mi N of Rochelle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.658, -104.970

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
June 6, 4:13 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Thunderstorm Wind, Campbell

When
June 6, 4:15 PM MST
Where
Campbell County, 2 mi SSE of Gillette
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.263, -105.484

Large tree branches were downed by the wind.

Thunderstorm Wind, Campbell

When
June 6, 4:15 PM MST
Where
Campbell County, 3 mi E of Gillette
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.290, -105.439

Thunderstorm Wind, Campbell

When
June 6, 4:15 PM MST to 4:20 PM MST
Where
Campbell County, Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.290, -105.500

Numerous sheds were destroyed, along with other minor property damage. Tree branches to six inches in diameter were broken. Three fires were started from downed power lines.

Thunderstorm Wind, Weston

When
June 6, 4:15 PM MST
Where
Weston County, 6.15 mi WNW of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.740, -104.810

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Weston

When
June 6, 4:15 PM MST
Where
Weston County, 18.59 mi SW of Upton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -104.920

Thunderstorm Wind, Campbell

When
June 6, 4:20 PM MST
Where
Campbell County, 4 mi SE of Gillette
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
44.249, -105.443

Thunderstorm Wind, Campbell

When
June 6, 4:22 PM MST
Where
Campbell County, 1 mi NE of Echeta
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
44.460, -105.846

Thunderstorm Wind, Crook

When
June 6, 4:34 PM MST
Where
Crook County, Pine Haven
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.360, -104.810

Thunderstorm Wind, Weston

When
June 6, 4:35 PM MST
Where
Weston County, 6 mi WNW of Newcastle
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.893, -104.311

Thunderstorm Wind, Weston

When
June 6, 4:38 PM MST
Where
Weston County, 6 mi ESE of Clareton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.667, -104.589

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Crook

When
June 6, 4:42 PM MST
Where
Crook County, 10.06 mi SE of Keyhole Reservoir
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.290, -104.620

Thunderstorm Wind, Weston

When
June 6, 4:45 PM MST
Where
Weston County, 3 mi NNE of Newcastle
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -104.177

Trees up to 12 inches in diameter were snapped.

Thunderstorm Wind, Weston

When
June 6, 4:52 PM MST
Where
Weston County, Four Corners
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

Thunderstorm Wind, Crook

When
June 6, 5:15 PM MST
Where
Crook County, 6.4 mi W of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.530, -104.210

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891671, 891672, 891674, 891675, 891676, 891677, 891681, 891682, 891684, 891687, 891689, 891690, 891685, 891686, 891697, 891691, 891692, 891698, 891695, 891694, 891700.